Nebraska, 2007

Hail in Nebraska, July 8, 2007

July 8, 2007 · NWS CYS · 1 event in 1 county or zone

A severe storm produced some hail near Scottsbluff, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe storm produced some hail near Scottsbluff, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 8, 1:24 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 8, 1:24 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
224 PM MDT SUN JUL 8 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY.

TONIGHT...PASSAGE OF SHORTWAVE TROUGH AT PEAK HEATING ALONG WITH
UPSLOPE FLOW REGIME EAST OF THE LARAMIE RANGE WILL PROVIDE LIFT
NEEDED FOR SCATTERED TO NUMEROUS THUNDERSTORMS ALONG/EAST OF THE
LARAMIE RANGE...ESPECIALLY WITH DECENT LOW/MID LEVEL MOISTURE IN PLACE.
CONVECTIVE PARAMETERS SUCH AS LOW/MID LEVEL THETA-E
AXII...BUOYANCY...DIRECTIONAL/SPEED SHEAR...STEEP LAPSE RATES
POINT TO SOME OF THE STORMS BECOMING SEVERE THROUGH THIS EVENING
ACROSS THE SPC DAY ONE SLIGHT RISK AREA...WHICH IS WELL PLACED.
STEERING FLOW ALOFT WEAK...THUS SOME HEAVY RAINERS LOOK LIKELY.
EXPECTING CONVECTIVE CLUSTERS SUCH AS MULTICELL CLUSTERS
TO DEVELOP THROUGH THIS EVENING WHICH BOTH NAM/GFS SUGGEST.
BOUNDARY LAYER PROGS SUGGEST AREAS OF LOW CLOUDS LATE TONIGHT
ACROSS OUR SOUTHEAST ZONES.

MONDAY...MORE PRONOUNCED NORTH TO SOUTH ORIENTED LOW/MID LEVEL
THETA-E AXII DEVELOP ALONG THE LARAMIE RANGE. HOWEVER...WARM MID
LEVEL TEMPERATURES ACTING AS A CAPPING INVERSION WILL LIMIT AREAL
THUNDERSTORM COVERAGE IN THE AFTENROON AND EVENING AS IT WILL BE
MORE DIFFICULT TO OVERCOME THE CONVECTIVE INHIBITION...ALSO KNOWN
AS CIN.

MONDAY NIGHT...COLD FRONTAL PASSAGE WILL INTRODUCE A DRIER AIRMASS
INTO OUR NECK OF THE WOODS...FLUSHING OUT MUCH OF THE LOW LEVEL
MOISTURE.

TUESDAY...DRIER AND MORE STABLE AFTERNOON/EVENING IN THE WAKE OF
THE SIGNIFICANT COLD FRONT. LOW/MID LEVEL THETA-E RIDGE AXII WILL
BE SUPPRESSED TO CARBON COUNTY WITH NEGATIVE THETA-E ADVECTION
PROVIDING A DAMPER AND INHIBITING THUNDERSTORMS. PLEASANT AFTERNOON
FOR OUTDOOR WEATHER ENTHUSIASTS WANTING TO ENJOY A BRIEF RESPITE
FROM THE EARLY JULY HEAT.   RUBIN

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MAIN CHANGE TO THE LONG TERM FORECAST THIS MORNING WAS A WELL
COORDINATED DROP IN HIGH TEMPERATURES...ESPECIALLY FOR THE MIDDLE
OF NEXT WEEK. THIS IS THE PERIOD WHEN MID-LEVEL TEMPERATURES ARE
FORECAST BY THE MEDIUM RANGE MODELS TO SUPPORT SLIGHTLY BELOW NORMAL
TEMPERATURES.

OTHERWISE...THE INHERITED FORECAST CONTINUED TO LOOK REASONABLE
WITH AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE THROUGH THE
PERIOD AS WEAK DISTURBANCES MOVE OVER THE AREA IN NORTHWEST FLOW
ALOFT.

TEMPERATURES WILL GRADUALLY WARM TO NEAR NORMAL VALUES LATE IN THE
WEEK AND THROUGH NEXT WEEKEND AS THE UPPER LEVEL RIDGE SHIFTS EAST
OVER THE AREA AND A THERMAL RIDGE DEVELOPS BENEATH IT. CARPENTER

&&

.AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS THRUOGH THIS
EVENING...ESPECIALLY ALONG AND EAST OF THE LARAMIE RANGE. SOME
THUNDERSTORMS ALONG/EAST OF THE LARAMIE RANGE WILL LIKELY PRODUCE
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN THROUGH THIS
EVENING. AREAS OF LOW CLOUDS AND PATCHY FOG DEVELOPING ACROSS
SOUTHEAST ROUTES LATE TONIGHT AND MONDAY MORNING. VFR...EXCEPT
MVFR IN SOME THUNDERSTORMS. LOCALIZED IFR LATE TONIGHT AND MONDAY
MORNING IN FOG AND LOW CLOUDS. VFR ON MONDAY...EXCEPT FOR LOCALIZED
MVFR IN AFTERNOON AND EVENING THUNDERSTORMS.   RUBIN

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RUBIN
LONG TERM....CARPENTER
Hazardous weather outlook, Jul 8, 8:54 AM MST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
954 AM MDT SUN JUL 8 2007

NEZ001>003-019>021-054-055-WYZ060-066>070-091600-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
954 AM MDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS. THE STORMS WILL BE GENERATED
BY AN APPROACHING WEATHER DISTURBANCE AND LOW LEVEL UPSLOPE FLOW.
SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE...PRODUCING
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. MOVEMENT OF
THE STORMS WILL BE EAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS JUST ABOUT EACH
DAY THIS WEEK.  A FEW OF THE STORMS ON MONDAY MAY BE ABLE TO PRODUCE
HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LOOKS INCREASINGLY LIKELY THIS AFTERNOON AND
EVENING. PLEASE CALL OR SEND REPORTS ABOUT THUNDERSTORMS TO YOUR
NATIONAL WEATHER SERVICE. WE APPRECIATE REPORTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>065-091600-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-
954 AM MDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THIS EVENING. THE STRONGEST STORMS WILL PRODUCE WIND GUSTS TO 55
MPH...SMALL HAIL AND LOCALLY HEAVY RAIN. STORM MOVEMENT WILL BE EAST
AT 20 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS EACH DAY THIS
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LOOKS UNLIKELY THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 8, 1:21 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             2 N CHEYENNE            41.17N 104.79W
07/08/2007  E0.50 INCH       LARAMIE            WY   PUBLIC

            SPOTTER REPORTED MOSTLY ONE HALF INCH HAIL WITH A FEW
            DIME SIZE.

0210 PM     HAIL             2 W CHEYENNE            41.15N 104.83W
07/08/2007  E0.50 INCH       LARAMIE            WY   OTHER FEDERAL

            ONE-HALF INCH HAIL COVERING GROUND AT WARREN AIR FORCE
            BASE WEATHER. ALSO REPORTED ONE-HALF INCH OF RAINFALL IN
            30 MINUTES ALONG WITH 35 KNOT WIND GUST.

&&

SJC
Local storm report, Jul 8, 1:57 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       5 SSW CHEYENNE          41.08N 104.83W
07/08/2007  E1.00 INCH       LARAMIE            WY   PUBLIC

            ONE INCH RAINFALL REPORTED IN 30 MINUTES.

0255 PM     HAIL             10 N CHEYENNE           41.29N 104.79W
07/08/2007  E0.25 INCH       LARAMIE            WY   PUBLIC

            VERY HEAVY RAINFALL ALSO REPORTED.

&&

SJC
Local storm report, Jul 8, 3:40 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     WILDFIRE         17 E WHEATLAND          42.05N 104.63W
07/08/2007                   GOSHEN             WY   EMERGENCY MNGR

            THREE FIRES WERE STARTED BY LIGHTNING. ONE WAS AT 154
            DEER CREEK ROAD...ANOTHER AT 122 DEER CREEK ROAD AND THE
            THIRD WAS AT CHERRY KNOLL.

&&

RUBIN

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
July 8, 4:17 PM MST to 4:35 PM MST
Where
Scotts Bluff County, 6 mi NW of Scottsbluff to 4 mi NW of Scottsbluff
Measured
1 in hail
Reported by
Public
Coordinates
41.931, -103.732

Nickel to quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31964.